Diabetes Handbook Online
diabetes-handbook

Hypo reactions and diabetic coma

If it goes the other way, which is much more common, particularly in the early, then patients with a lower than normal blood sugar are in considerable danger of collapse. They may start to tremble, have a headache, feel empty in the stomach but nevertheless a bit sick. They may start to tremble, have a headache feel empty in the stomach but nevertheless a bit sick. They will com out in a noticeable cold sweat and look very pale and white faced. They will be bad-tempered, dizzy and weak but, despite the fact that they have a desperate need for carbohydrate-rich foodstuffs to push their blood sugar up they will not want to eat. As the 'hypo' reaction continues and the blood sugar drops further, they will become confused, perhaps aggressive, the speech may become slurred and they will feel sleepy. Finally they will lose consciousness and lapse into a coma (unconsciousness where there are no reflexes). This is a serious emergency, for the brain cells are starved of the blood sugar's energy that they need, and starved of the blood sugar's energy that they need, and the heart muscle cells will be the next ones to suffer. The treatment to prevent the coma occurring is to given them some glucose or sugar instantly a teaspoon or two of either dissolved in a little water is enough to bring them round if they can be encouraged to swallow it. Them, once they are more mentally alert, a biscuit or some milk with glucose will bring them back to normal. It must be emphasized that attempts to force fluid into an unconscious person must never be undertaken; the danger of choking is too great. If they cannot be roused from the coma, then dialing emergency services to get them to hospital is vitally important.

The object, however should be always to try and prevent this happening. Every diabetic should carry a sugar lump or two or biscuits with them at all times, to nibble at or eat if they should ever feel a low blood-sugar reaction on. This more commonly occurs to patients on insulin than it does to those on tablets, and in particular it can occur more frequently in children.

In children it is due, more often than not, to the unpredictable exercise pattern of their lives For example take children who are on regular doses of insulin. On a rainy day, they will sit indoors crayoning or watching television; all of their urine tests will be bright orange due to a high urine sugar output because they are not using up the excess sugar through exercise. Next day the sun may be shining and they may run round the garden play on swings, cycle round with friends and never sit still for a moment. On that day the tests will be sugar free all the time and the children will complain of headaches come in looking pale and exhausted will be ravenous and demand snacks or food making their parents worry about the fact that are eating four times their normally suggested carbohydrate. Do not restrict them for they need it the alternative is a 'hypo' reaction. During these two contrasting days there has been a 400per cent increase in energy consumption. With adults the same changes in a day's pattern can occur bit sometimes less obviously.

Unaccustomed and irregular exercise is the snare for the careful diabetic. This is why dietary restriction so called should be fairly liberally interpreted for those on insulin and tablets. Knowing which foods to take more of when leading an active life is what it is all about. Remember the keyword : 'balance'. Parents of diabetic children therefore should always carry a packet of biscuits or glucose tablets with them. Diabetic adults should always have their 'emergency' sustenance to hand kept with them in the car for long journeys or at their allotment shed.

Night-time hypo reactions are not uncommon for the insulin user and particularly with the long-acting insulins. Often the patient will experience nightmares and particularly dreams of falling; sometimes waking with a cry. Soaked in sweat. Sometimes only the morning headache with a markedly sugar-free urine test indicates that there has been a night-time hypo That is why the diabetic should sleep with a glass of milk and a biscuit or two by the bedside and always have a pre-bed snack wholemeal bread or any kind of long-acting if the late evening test of the urine show a sugar-free result.

If diabetics are having too many hypos and after the first one some would say that even one more is too many then something is wrong with their control. They are having too much insulin for their dietary intake and sympathetic to tailor their needs to their life style.

Some doctors with difficult cases talk of brittle diabetics patients who are always up and down like yo-yews, with test results hypo ractions and outrageously high blood- sugar result all together and are still producing some of own insulin in response to the diabetics bodies demands. Thus at times these so-called brittle diabetics have the injected insulin and their own insulin all working in their bodies at others when the pancreas cannot copy only the insulin that has been injected is working. The answer to this problem is a relatively free regime with regard to diet and advice to eat what one wants, when one wants. Since most diabetics learn to feel their own blood sugar after awhile and to instinctively know when they are high or low the free diet regime works very well. Too many problems are caused by always fit into an absolutely predictable pattern.

diabetes-handbook

Valid HTML 4.01 Transitional     Valid CSS!

     o Home        o Disclaimer        o Contact us        www.diabetes-handbook.com © 2011